Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Miscellaneous Cardiology Topics
|Ross88 - Fri Nov 07, 2008 5:52 pm||
So I am a 19 year old male that works out regularly but recently I have been experiencing heart burn where my ribs join together and a strong feeling of passing out and like i need to throw up. Also my ear will pop when i do push ups and exercises like that and then my hearing will get funny and the sound will "rattle" and warp.
I have tried to fix this by drinking a lot of water and eating more but nothing seems to help, I also started to take a multi-vitamin. This has been happening to me when I work out for about half a year now and it started when I did this work out:
super set: push ups with squats, pull ups with lunges, and then ab work
well I think thats pretty much whats up, if there is anymore info that is needed please ask and thanks for your time and opinion.
|John Kenyon, CNA - Sat Nov 22, 2008 12:22 am||
Hi Adam -
While heartburn due to gastroesphogeal reflux (GERD) often occurs during workouts, the feeling-like-fainting sensation (presyncope) isn't normal. You may be simply and accidentally performing what's known as a valsalva maneuver during your super set; this is anything which involves straining, breath-holding or stretching in combinations which place pressure on the sinus of valsalva (a nerve bundle located near the heart) which will slow down the heart rate and can cause momentary slowing of the heart with subsequent lightheadness.
The sum total of symptoms are just enough to make me wonder whether or not there is some structural abnormality of your heart, however. While this is fairly unlikely, it is seen more in athletes, probably because they happen to perform more maneuvers which could be considered valsalva maneuvers, and also they tend to build thicker heart muscle, which sometimes can be excessive and cause internal flow problems. While again this is fairly unlikely, there's just enough odd stuff going on to warrant perhaps a very basic workup by a cardiologist just to rule out any potentially serious problems, and then you can continue your workouts without undue concern. I hope you'll consider this.
Otherwise you sound pretty healthy. I'd just hate to think you might possibly have some structural abnormality that could be made more pronounced by extreme athleticism.
I hope this helps answer your concerns. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.